Monday, 29 September 2014

Fampridine making facial pain worse?

Birnbaum G, Iverson J. Dalfampridine may activate latent trigeminal neuralgia in patients with multiple sclerosis. Neurology. 2014 Sep. pii: 10.1212/WNL.0000000000000931. [Epub ahead of print]
 

OBJECTIVE: To determine the effect of dalfampridine (4-aminopyridine), a broad-spectrum, voltage-dependent potassium channel blocker, on patients with trigeminal nerve dysfunction due to multiple sclerosis (MS).
METHODS: We reviewed histories of 71 patients in our clinic with clinically definite MS who were treated with dalfampridine for at least 2 to 3 months. Of the 71 patients, 5 had a history of either trigeminal neuralgia or altered facial sensation.
RESULTS: Of these 5 patients, 3 with preexisting trigeminal neuralgia had a marked worsening of facial pain in close proximity to starting dalfampridine. One patient with altered facial sensation developed trigeminal pain after being on dalfampridine for 18 months. Pain in this individual rapidly subsided when dalfampridine was discontinued. Pain in the worsened 3 patients persisted, became more refractory to previously effective medications, and in one instance required trigeminal surgery for pain control.
CONCLUSIONS: Dalfampridine should be used with caution in persons with trigeminal neuralgia due to MS



We are all just a bag of nerves and MS interfers with nerve signalling. Dalfamprydine can help nerves to signal and can improve walking speed. However, to get a positive signal may mean that some negative signal may be absent. Positive signalling can be excitatory, inhibitory or disinhibitory (inhibitor of an inhibitory circuit leads to more excitation). So in this study it was found that facial pain may be worse on drug. This shows the complexities of the nervous system and that drug treatment may not always result in a "black and white" answer. This is a small study but pain has been a noted side effect.

coI None 

2 comments:

  1. Interesting, I suspect that I had this symptom about six weeks ago and it was nasty. I have been taking compounded 4-aminopyridine for the past ten months after seven weeks on Fampyra. Coincidentally, at the time I was dehydrated, the symptom disappeared immediately upon proper hydration.

    ReplyDelete
    Replies
    1. Thanks for this information I wonder if any of the readers have tried hydration

      Delete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.